Georgia, 2012

Wildfire in Georgia, March 8, 2012

March 8, 2012 · NWS FFC · 1 event in 1 county or zone

A cold front approached the state late in the day on the 8th, but high pressure was in control of the area ahead of the front. High fire danger conditions were not anticipated due to relative humidities above 25 percent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front approached the state late in the day on the 8th, but high pressure was in control of the area ahead of the front. High fire danger conditions were not anticipated due to relative humidities above 25 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 8, 2:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 8, 2:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST THU MAR 8 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HIGH PRESSURE CENTERED OVER THE ATLANTIC CONTINUES TO LOSE ITS
GRIP OVER THE REGION THIS AFTERNOON AS A COLD FRONT PUSHES THROUGH
THE TENNESSEE VALLEY. PRECIP ACTIVITY EXPECTED THIS AFTERNOON AND
OVERNIGHT AS FRONTAL BOUNDARY PUSHES INTO NORTH GEORGIA. CURRENT
MCS OVER TENNESSEE WILL SUPPORT SOME EARLY SHOWER ACTIVITY THIS
AFTERNOON ACROSS THE AREA...BUT EXPECT MAIN PRECIP FOCUS AFTER
00Z. OVERALL...HAVE KEPT A TIGHT POP GRADIENT ACROSS THE
AREA...WITH CATEGORICAL ACROSS NORTH GA...AND SLIGHT CHANCE IN THE
SE CWA. BY 12Z FRIDAY...DIMINISH POPS FROM NORTH TO SOUTH.

MODELS NOT ENTIRELY IN AGREEMENT ON THUNDER POTENTIAL. 12Z NAM
FAR MORE AGGRESSIVE WITH THUNDERSTORM SUPPORT...WITH MU CAPE IN
THE 1200-1400 J/KG RANGE...AND IT REMAINS THE OUTLIER OF ALL THE
OTHER MODELS GENERALLY RANGING FROM 100-300 J/KG. HAVE KEPT
MENTION OF ISOLATED THUNDER ACROSS FAR NORTH GEORGIA THROUGH 06Z. SHEAR
AND INSTABILITY ARE IN PHASE FOR A PERIOD OF TIME IN NORTH
GEORGIA...AND THIS COULD SUPPORT SOME STRONGER STORMS.

BOUNDARY MEANDERS THROUGH THE STATE OVERNIGHT...AND PRECIP CHANCES
LINGER ACROSS CENTRAL GEORGIA THROUGH FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION INTO THE WEEKEND. SOME INSTABILITY
REMAINING ACROSS THE AREA COULD ALLOW FOR THUNDERSTORM DEVELOPMENT
IN THE FAR SOUTHERN PORTION OF THE CWA.

FOR TEMPERATURES...HAVE TENDED TOWARDS THE WARMER SIDE OF GUIDANCE
WITH THE AMPLE CLOUD COVER AND SHOWER ACTIVITY. EXPECT HIGHS IN
THE 60S THROUGH THE SHORT TERM...WITH LOWS IN THE 50S ON
FRIDAY...AND 40S BY SATURDAY.

31

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NEXT SYSTEM LOOKS TO ENTER THE AREA LATE MONDAY INTO TUESDAY...AND
MODELS ARE FAIRLY CONSISTENT FOR EARLY WEEK. HAVE MADE NO MAJOR
CHANGES TO THE CURRENT EXTENDED FORECAST...SO THE PREVIOUS
DISCUSSION HAS BEEN INCLUDED BELOW. /31

/ISSUED 355 AM EST THU MAR 8 2012/
MODELS CONSISTENT ON SATURDAY WITH STRONG HIGH PRESSURE MOVING TO
THE E COAST AND AN UPPER RIDGE MOVING TO THE SE WITH A MUCH DRIER
AIRMASS OVER NEARLY THE ENTIRE FORECAST AREA. MAYBE A BRIEF LIGHT
SHOWER OVER THE FAR SW CWA.

MOISTURE RETURNS FOR SUNDAY WITH INCREASING RAIN CHANCES OVER N AND
W GA AS AN UPPER LOW PRESSURE SYSTEM MOVES OVER THE MID MS VALLEY.
GFS INDICATING A STRONGER SHORT WAVE OVER THE LOWER MS VALLEY FOR
MONDAY THAN THE EUROPEAN WITH THE BEST RAIN CHANCES CONTINUING FOR N
AND PARTS OF CENTRAL GA. GFS MOVES A SHORT WAVE ACROSS THE AREA FOR
TUESDAY WHILE THE EUROPEAN APPEARS TO MOSTLY JUST BUILD THE UPPER
RIDGE. AT LEAST SOME CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE AREA...MOST SO FOR N AND W GA. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUING WEDNESDAY AND THURSDAY UNDER MAINLY THE
UPPER RIDGE WITH POTENTIAL FOR SHORT WAVES TO MOVE ACROSS THE AREA.

BDL

&&

.FIREWEATHER...
RAIN CHANCES WILL DIMINISH INTO FRIDAY AFTERNOON AND EVENING.
HIGH PRESSURE BUILDING INTO THE REGION THIS WEEKEND...AND PORTIONS
OF CENTRAL GEORGIA ARE EXPECTED TO DROP TO OR BELOW 25 PERCENT FOR
A FEW HOURS ON SATURDAY. FUEL MOISTURE WILL NEED TO BE MONITORED
TO DETERMINE FOR CRITICAL FIRE DANGER CONDITIONS SATURDAY.

31

&&

.HYDROLOGY...
STORM TOTAL QPF STILL 1-1.5 INCHES ACROSS NORTH GEORGIA THROUGH
FRIDAY AFTERNOON...AND WITH 3 HR FFG VALUES AT OR ABOVE 2.25
INCHES...FEEL A FLASH FLOOD WATCH IS NOT NECESSARY AT THIS TIME.
SOME LOCALLY HEAVIER AMOUNTS ARE POSSIBLE...AND ISOLATED ISSUES
MAY RESULT. LATEST MODEL RUNS AND CONDITIONS WILL NEED TO BE
MONITORED AHEAD OF THIS EVENT. ACROSS THE REMAINDER OF THE
CWA...EXPECT RAINFALL AMOUNTS OF GENERALLY 1 INCH OR LESS.

31

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS THIS AFTERNOON WILL BECOME MVFR CIGS BY 05Z...WITH
MVFR VSBYS ASSOCIATED WITH THE SHOWER ACTIVITY. CIGS WILL IMPROVE
SLIGHTLY BY 12Z...AND BE VFR BY 15Z. PRECIP ACTIVITY IN THE ATL
AREA SHOULD BEGIN AROUND 02-03Z...WITH MODERATE SHOWERS BY 05-08Z.
LIGHT RAIN WILL FOLLOW MAIN AREA. INSTABILITIES ARE LIMITED...AND
HAVE OPTED NOT TO INCLUDE MENTION OF CB OR TS. WINDS WILL BE SSW
THIS AFTERNOON...08-10KTS WITH GUSTS TO NEAR 20KTS. WINDS WILL
VEER OVERNIGHT AND INTO FRIDAY...WITH SPEEDS OF 3-6KTS BECOMING
8-12KTS FRIDAY MORNING.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM TO HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT FOR MEDIUM ON
CIGS AND PRECIP TIMING.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  65  40  63 /  90  80  10   5
ATLANTA         58  62  42  63 / 100  80  10   5
BLAIRSVILLE     52  59  33  61 / 100  70   5   5
CARTERSVILLE    54  60  36  64 / 100  80   5   5
COLUMBUS        60  69  46  67 /  60  60  10   5
GAINESVILLE     56  64  40  61 / 100  80   5   5
MACON           60  70  44  65 /  40  60  20   5
ROME            55  62  36  66 / 100  80   5   5
PEACHTREE CITY  58  65  37  64 /  90  80  10   5
VIDALIA         60  75  49  66 /  20  50  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/BDL
Hazardous weather outlook, Mar 8, 11:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EST THU MAR 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE TO CENTRAL GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED THUNDERSTORMS WILL BE OCCASIONAL
LIGHTNING AND THE THREAT OF STRONG GUSTY WINDS TO 40 MPH. THE MOST
LIKELY LOCATION FOR THUNDERSTORMS WILL BE ACROSS NORTH GEORGIA FROM
ROME TO CLEVELAND AND NORTH.

.DISCUSSION...
AS THE FRONT MOVES INTO NORTH GEORGIA THIS EVENING...AN AXIS OF
MOST UNSTABLE CAPE WILL BE ASSOCIATED. THERE IS MUCH UNCERTAINTY AS
HOW MUCH CAPE THERE WILL BE AND THE POTENTIAL FOR STRONGER CAPE
FARTHER SOUTH WILL BE MONITORED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA ON FRIDAY
AND OVER MUCH OF THE AREA TUESDAY AND WEDNESDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL/JTD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
March 8, 4:00 PM EST to 8:00 PM EST
Where
Walker forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Cantrell Road burned 3.5 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427535.